Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 66, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Aug 14, 2020, 5:00 PM CDT for Warren County, Kentucky. It was in force for 102 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2020, 5:00 PM CDT (22:00 UTC)
- Expired
- Aug 14, 2020, 6:42 PM CDT
- In force
- 102 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Warren County, KY
The radar
The Ft Campbell radar (KHPX), 79 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 5:30 PM CDT | HEAVY RAIN 2.26 | 2 Ne Rich Pond, KY | RAIN FELL IN A 40-MINUTE PERIOD. ALSO MEASURED A 42 MPH WIND GUST, THE SAME AS THE KENTUCKY MESONET STATION NEARBY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 374 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
658
WGUS53 KLMK 142200
FFWLMK
KYC227-150100-
/O.NEW.KLMK.FF.W.0066.200814T2200Z-200815T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
500 PM CDT Fri Aug 14 2020
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
West central Warren County in south central Kentucky...
* Until 800 PM CDT.
* At 500 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Bowling Green, Plum Springs, Memphis Junction, Mount Victor,
Crestmoor, Browning, Barren River, Bristow and Blue Level.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3703 8635 3689 8641 3693 8663 3710 8657
FLASH FLOOD...RADAR INDICATED
$$
RJS1 follow-up statement
105 WGUS73 KLMK 142342 FFSLMK Flash Flood Statement National Weather Service Louisville KY 642 PM CDT Fri Aug 14 2020 KYC227-142351- /O.CAN.KLMK.FF.W.0066.000000T0000Z-200815T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Warren KY- 642 PM CDT Fri Aug 14 2020 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL WARREN COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3703 8635 3689 8641 3693 8663 3710 8657 $$ RJS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 1:55 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 14, 1:55 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
255 PM EDT Fri Aug 14 2020
.Short Term...(This evening through Saturday)
Issued at 255 PM EDT Fri Aug 14 2020
...Localized Flooding Threat Continues...
Convection has started to redevelop across southern KY at this hour
as this area has been cleared out the longest from morning
convective debris. Expect scattered to numerous showers and storms
to continue filling in through the afternoon and evening mainly
along and south of the Ohio River as the rest of the CWA
destabilized and an upper disturbance remains in the area as a
trigger. Most confident in coverage across southern and east central
KY, but can't rule out showers/storms anywhere in the CWA at this
point.
Not much has changed with the Flash Flood Watch and from morning
thinking with the afternoon/evening showers and storms as slow
movement, a juicy atmosphere (PWATs ~2"), and primed antecedent
conditions in some spots that saw earlier heavy rain could all
contribute to a localized flooding threat. Overall, the latest hi-
res data has backed off on coverage a bit and focused things a bit
farther south, but with differential heating and any outflow won't
take any one area in the watch off the table yet.
As far as the extremely isolated strong to severe storm threat goes,
think the chances are quite small due to several mitigating factors.
1.) cloud cover has limited destabilization in some areas 2.) mid
level lapse rates are unimpressive 3.) DCAPE values are quite low at
this point. It is still possible that if any storms get going later
that an isolated wet microburst can't be ruled out, but beyond that
the threat isn't substantial enough to mention.
Expect the bulk of coverage to diminish after sunset with the loss
of heating, but will keep at least some chances into tonight,
especially east of I-65. There is some hint that another complex of
showers storms lingers in the Bluegrass region past Midnight. This
is where we will have the highest pops.
As we move into Saturday the upper trough axis will be sliding east
of the area, which should bring drier/subsident conditions across
our west. Any isolated to widely scattered showers and storms should
mainly be focused across our east CWA. Look for highs in the low to
mid 80s east, and mid to upper 80s across the central and western
CWA.
&&
.Long Term...(Saturday night through Friday)
Issued at 220 PM EDT Fri Aug 14 2020
A series of shortwave troughs embedded in broader NW flow aloft will
traverse through the first part of the long term. The first
shortwave trough will push through Sunday afternoon and have a weak
trailing cold front at the surface. Models depict some low level
moisture pooling ahead of the front with scattered showers and
storms developing during the daytime. Temperatures won't drop much
behind the front, but we should see a notable drop in dewpoints from
low 70s to low 60s by Monday morning.
Another shortwave trough will then come swinging through the north
late Monday, and this one will have a slightly "stronger" cold front
with it. We could see additional showers and storms ahead of the
front late Monday into Tuesday, with drier air and high pressure
building in from the north late Tuesday into Wednesday. High
temperatures starting Tuesday of next week and continuing into the
end of the week will likely be in the low to mid 80s, with dewpoints
at more tolerable (low 60s) levels for August standards. There may
be additional chances for precipitation mid to late week, but
confidence in how the finer details of the upper level pattern will
evolve remains low, so will broadbrush PoPs for time being.
&&
.Aviation...(18Z TAF Issuance)
Issued at 139 PM EDT Fri Aug 14 2020
Tricky forecast for the remainder of the afternoon and evening. Most
of the morning convection has pushed off to the east, minus some
lingering light rain at LEX currently. We are expecting
redevelopment of scattered afternoon showers and storms as the
remnant disturbance remains in the area and some clearing is
allowing the atmosphere to destabilize a bit. Overall, confidence it
quite low for timing of any showers/storms at any 1 site through the
afternoon and evening, so mostly handled with VCTS. The most
confidence would be down toward BWG, so decided to handle that area
with a TEMPO.
Otherwise, expect variable cloudiness with mostly VFR ceilings and
light and variable winds. Went dry overnight, and there could be
some fog development especially in areas that saw heavy rainfall.
The limiting factor with overnight fog will be how much cloud cover
is still around. A return to VFR is expected into the day on
Saturday with generally light N winds.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until 10 PM EDT /9 PM CDT/ this evening for
INZ084-089>092.
KY...Flash Flood Watch until 10 PM EDT /9 PM CDT/ this evening for
KYZ023>043-045>049-053>057-061>067-070>078-081-082.
&&
Short Term...BJS
Long Term...DM
Aviation...BJSHazardous weather outlook, Aug 14, 2:31 PM CDT, 2 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 331 PM EDT Fri Aug 14 2020 INZ084-089>092-KYZ023>043-045>049-053>057-061>067-070>078-081-082- 151945- Crawford-Perry-Harrison-Floyd-Clark-Hancock-Breckinridge-Meade-Ohio- Grayson-Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby- Franklin-Scott-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas- Nelson-Washington-Mercer-Jessamine-Larue-Marion-Boyle-Garrard- Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren- Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland- Clinton- Including the cities of English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 331 PM EDT Fri Aug 14 2020 /231 PM CDT Fri Aug 14 2020/ ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered to numerous showers and thunderstorms are expected across the outlook area this afternoon and evening. The main threats from the storms will be torrential rainfall, gusty winds, and lightning. Localized Flash Flooding may occur in areas that see persistent thunderstorm activity. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered to numerous afternoon and evening thunderstorms can be expected through Sunday as heat and humidity continue. The main threats from these storms will be locally gusty winds and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotters should report any stronger wind gusts as well as heavier rainfall totals or flooding. INZ076>079-083-151945- Orange-Washington-Scott-Jefferson-Dubois- Including the cities of Paoli, Salem, Scottsburg, Madison, and Jasper 331 PM EDT Fri Aug 14 2020 This hazardous weather outlook is for portions of south central Indiana. .DAY ONE...Tonight. Scattered to numerous showers and thunderstorms are expected across the outlook area today. The main threats from the storms will be torrential rainfall, gusty winds, and lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered to numerous afternoon and evening thunderstorms can be expected through Sunday as heat and humidity continue. The main threats from these storms will be locally gusty winds and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotters should report any stronger wind gusts as well as heavier rainfall totals or flooding. BJS
In the hours before
Local storm report, Aug 14, 11:38 AM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1238 PM EDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 AM FLASH FLOOD 2 ENE LEWISPORT 37.94N 86.86W
08/14/2020 HANCOCK KY 911 CALL CENTER
HIGH WATER OVER RAILROAD TRACKS BETWEEN 1230
AND 1481 LEE HENDERSON ROAD.
&&
CGLocal storm report, Aug 14, 11:40 AM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1240 PM EDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 AM FLASH FLOOD 3 N DUKES 37.86N 86.70W
08/14/2020 HANCOCK KY 911 CALL CENTER
HIGH WATER OVER BRIDGE NEAR 2641 SQUIRREL
TAIL HOLLOW ROAD.
&&
CGLocal storm report, Aug 14, 11:41 AM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1241 PM EDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 AM FLASH FLOOD 3 ESE LEWISPORT 37.92N 86.85W
08/14/2020 HANCOCK KY 911 CALL CENTER
FLOODED ROADWAY BETWEEN 330 AND 710 FRANK
LUTTRELL ROAD; HIGH WATER SIGN POSTED.
&&
CGLocal storm report, Aug 14, 11:54 AM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1254 PM EDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 AM FLASH FLOOD 3 ESE LEWISPORT 37.92N 86.85W
08/14/2020 HANCOCK KY 911 CALL CENTER
CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 3
ESE LEWISPORT FOR ESTIMATED TIME USING
RADAR. FLOODED ROADWAY BETWEEN 330 AND 710
FRANK LUTTRELL ROAD; HIGH WATER SIGN POSTED.
&&
CGLocal storm report, Aug 14, 12:25 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
125 PM EDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM FLASH FLOOD 1 ENE VALLEY STATION 38.11N 85.83W
08/14/2020 JEFFERSON KY PUBLIC
WATER COVERING ROADWAYS WITH 4.60 INCHES OF
RAINFALL MEASURED SINCE MIDNIGHT, MOSTLY
BETWEEN 4 AND 730 AM; REPORTED AT STONE
STREET AND VALLEY STATION ROAD LOUISVILLE
KY.
&&
CGThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 1:43 AM CDT | Areal Flood Advisory | LMK | Hancock | 2 hr |
| Aug 14, 2:46 AM CDT | Areal Flood Advisory | LMK | Breckinridge | 119 min |
| Aug 14, 3:08 AM CDT | Flash Flood Warning | LMK | Hancock | 2 hr |
| Aug 14, 3:25 AM CDT | Flash Flood Warning | LMK | Breckinridge, Hancock | 3 hr |
| Aug 14, 4:09 AM CDT | Flash Flood Warning | LMK | Hancock | 2 hr |
| Aug 14, 4:21 AM CDT | Areal Flood Advisory | LMK | Meade | 114 min |
| Aug 14, 5:01 AM CDT | Areal Flood Advisory | LMK | Jefferson | 119 min |
| Aug 14, 5:18 AM CDT | Flash Flood Warning | LMK | Hancock | 3 hr |
| Aug 14, 5:39 AM CDT | Areal Flood Advisory | LMK | Hardin | 3 hr |
| Aug 14, 6:14 AM CDT | Flash Flood Warning | LMK | Bullitt, Jefferson | 4 hr |
| Aug 14, 6:58 AM CDT | Flash Flood Warning | LMK | Bullitt, Hardin, Meade | 4 hr |
| Aug 14, 8:06 AM CDT | Areal Flood Advisory | LMK | Green, Larue, Marion, Nelson, Taylor | 3 hr |
| Aug 14, 8:20 AM CDT | Flash Flood Watch | LMK | Adair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more | 18 hr |
| Aug 14, 9:49 AM CDT | Areal Flood Advisory | LMK | Casey | 3 hr |
| Aug 14, 2:26 PM CDT | Areal Flood Advisory | LMK | Ohio | 43 min |
| Aug 14, 4:44 PM CDT | Areal Flood Advisory | LMK | Butler, Logan, Warren | 2 hr |
| Aug 14, 5:31 PM CDT | Special Weather Statement | LMK | Simpson | 29 min |
| Aug 14, 5:56 PM CDT | Special Weather Statement | LMK | Allen | 34 min |
| Aug 14, 6:26 PM CDT | Severe Thunderstorm Warning | LMK | Allen | 34 min |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.